On string topology of classifying spaces

Richard Hepworth, Anssi Lahtinen

Research output: Contribution to journalArticle

2 Citations (Scopus)
4 Downloads (Pure)

Abstract

Let G be a compact Lie group. By work of Chataur and Menichi, the homology of the space of free loops in the classifying space of G is known to be the value on the circle in a homological conformal field theory. This means in particular that it admits operations parameterized by homology classes of classifying spaces of diffeomorphism groups of surfaces. Here we present a radical extension of this result, giving a new construction in which diffeomorphisms are replaced with homotopy equivalences, and surfaces with boundary are replaced with arbitrary spaces homotopy equivalent to finite graphs. The result is a novel kind of field theory which is related to both the diffeomorphism groups of surfaces and the automorphism groups of free groups with boundaries. Our work shows that the algebraic structures in string topology of classifying spaces can be brought into line with, and in fact far exceed, those available in string topology of manifolds. For simplicity, we restrict to the characteristic 2 case. The generalization to arbitrary characteristic will be addressed in a subsequent paper.
Original languageEnglish
Pages (from-to)394-507
Number of pages114
JournalAdvances in Mathematics
Volume281
Early online date29 May 2015
DOIs
Publication statusPublished - 20 Aug 2015

Fingerprint

Classifying Space
Diffeomorphism Group
Strings
Topology
Homology
Homotopy Equivalence
Compact Lie Group
Conformal Field Theory
Arbitrary
Finite Graph
Algebraic Structure
Diffeomorphisms
Free Group
Automorphism Group
Homotopy
Field Theory
Simplicity
Exceed
Circle
Line

Keywords

  • string topology
  • field theories
  • classifying spaces

Cite this

On string topology of classifying spaces. / Hepworth, Richard; Lahtinen, Anssi.

In: Advances in Mathematics, Vol. 281, 20.08.2015, p. 394-507.

Research output: Contribution to journalArticle

Hepworth, Richard ; Lahtinen, Anssi. / On string topology of classifying spaces. In: Advances in Mathematics. 2015 ; Vol. 281. pp. 394-507.
@article{c369325c0f284200984777430ca21694,
title = "On string topology of classifying spaces",
abstract = "Let G be a compact Lie group. By work of Chataur and Menichi, the homology of the space of free loops in the classifying space of G is known to be the value on the circle in a homological conformal field theory. This means in particular that it admits operations parameterized by homology classes of classifying spaces of diffeomorphism groups of surfaces. Here we present a radical extension of this result, giving a new construction in which diffeomorphisms are replaced with homotopy equivalences, and surfaces with boundary are replaced with arbitrary spaces homotopy equivalent to finite graphs. The result is a novel kind of field theory which is related to both the diffeomorphism groups of surfaces and the automorphism groups of free groups with boundaries. Our work shows that the algebraic structures in string topology of classifying spaces can be brought into line with, and in fact far exceed, those available in string topology of manifolds. For simplicity, we restrict to the characteristic 2 case. The generalization to arbitrary characteristic will be addressed in a subsequent paper.",
keywords = "string topology, field theories, classifying spaces",
author = "Richard Hepworth and Anssi Lahtinen",
year = "2015",
month = "8",
day = "20",
doi = "10.1016/j.aim.2015.03.022",
language = "English",
volume = "281",
pages = "394--507",
journal = "Advances in Mathematics",
issn = "0001-8708",
publisher = "Academic Press Inc.",

}

TY - JOUR

T1 - On string topology of classifying spaces

AU - Hepworth, Richard

AU - Lahtinen, Anssi

PY - 2015/8/20

Y1 - 2015/8/20

N2 - Let G be a compact Lie group. By work of Chataur and Menichi, the homology of the space of free loops in the classifying space of G is known to be the value on the circle in a homological conformal field theory. This means in particular that it admits operations parameterized by homology classes of classifying spaces of diffeomorphism groups of surfaces. Here we present a radical extension of this result, giving a new construction in which diffeomorphisms are replaced with homotopy equivalences, and surfaces with boundary are replaced with arbitrary spaces homotopy equivalent to finite graphs. The result is a novel kind of field theory which is related to both the diffeomorphism groups of surfaces and the automorphism groups of free groups with boundaries. Our work shows that the algebraic structures in string topology of classifying spaces can be brought into line with, and in fact far exceed, those available in string topology of manifolds. For simplicity, we restrict to the characteristic 2 case. The generalization to arbitrary characteristic will be addressed in a subsequent paper.

AB - Let G be a compact Lie group. By work of Chataur and Menichi, the homology of the space of free loops in the classifying space of G is known to be the value on the circle in a homological conformal field theory. This means in particular that it admits operations parameterized by homology classes of classifying spaces of diffeomorphism groups of surfaces. Here we present a radical extension of this result, giving a new construction in which diffeomorphisms are replaced with homotopy equivalences, and surfaces with boundary are replaced with arbitrary spaces homotopy equivalent to finite graphs. The result is a novel kind of field theory which is related to both the diffeomorphism groups of surfaces and the automorphism groups of free groups with boundaries. Our work shows that the algebraic structures in string topology of classifying spaces can be brought into line with, and in fact far exceed, those available in string topology of manifolds. For simplicity, we restrict to the characteristic 2 case. The generalization to arbitrary characteristic will be addressed in a subsequent paper.

KW - string topology

KW - field theories

KW - classifying spaces

U2 - 10.1016/j.aim.2015.03.022

DO - 10.1016/j.aim.2015.03.022

M3 - Article

VL - 281

SP - 394

EP - 507

JO - Advances in Mathematics

JF - Advances in Mathematics

SN - 0001-8708

ER -